Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 138, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 4, 2002, 7:56 PM CDT for Custer County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 4, 2002, 7:56 PM CDT (00:56 UTC)
- Expired
- Aug 4, 2002, 8:45 PM CDT
- In force
- 49 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Custer County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 8:10 PM CDT | Hail 1.75 | Comstock, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2151 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1781 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
568 WUUS53 KLBF 050056 SVRLBF NEC041-050145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 756 PM CDT SUN AUG 4 2002 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA... * UNTIL 845 PM CDT... * AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF COMSTOCK...OR ABOUT 22 MILES SOUTH OF BURWELL...MOVING NORTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER COMSTOCK AROUND 820 PM CDT... 7 MILES EAST OF SARGENT AROUND 845 PM CDT... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:35 PM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, Aug 4, 2:35 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 235 PM CDT SUN AUG 4 2002 ...FCST CHALLENGE CONCERNS THREAT OF TSTMS TNGT THRU MON EVNG FLWD BY EXTENT OF HTG FOR RMNDR OF FCST PD... 1800 ANALYSIS PLACED QSTNRY SFC LOW PRES NR KMCK WITH QSTNRY SFC FNT EXTDG NEWD JUST S OF LBF CWA. TRAILING SFC TROF EXTD SWWD FM SFC LOW TO BTWN KGLD AND KHLC. TEMPS OVR SRN HLF OF NEB NOW IN LWR 90S AND APPROACHING CONVECT TEMPS. LTST SATL SHW DVLPG LN OF TCU ALNG TROF AXIS...WITH ACCAS DVLPG NR AND N OF SFC LOW AND QSTNRY FNT. WDLY SCT-SCT ELEVATED CONVECTION CONTD OVR NCNTRL NEB IN VCNTY OF EXITING SHRT WV TROF. PLACEMENT OF SFC LOW AND QSTNRY FNT TO PLAY CRITICAL ROLE IN WX OVR LBF CWA TNGT INTO MON EVNG. CONFLUENCE OF LOW LVL AIR AND POOLING OF SFC DEW PNTS ALNG AND N OF FNTL BOUNDARY COMBINING WITH DAYTIME SFC HTG SHD SUPPORT DVLPMNT OF SCT TSTMS LTE THIS AFTN AND ON MON. DYNAMIC SUPPORT SHD COME FM PLACEMENT OF UPR RDG TO SE OF LBF CWA...ALLOWING CONTD STREAM OF WK SHRT WV TROFS TO ROTATE ARND PERIPHERY OF UPR HIGH AND THRU WRN AND NRN HI PLNS. H7 TEMPS OVR LBF CWA RMN JUST COOL ENF TO ALLOW WK CAP TO BE BKN EACH AFTN...WITH ELEVATED CONVECTION TO CONT DURG OVRNGT HRS AS LLJ PROVIDES ADTNL LIFT FOR ELEVATED TSTMS N OF SFC FNT. AS UPR RDG SLOWLY BACKS WWD INTO CNTRL HI PLNS AND BACK INTO LBF CWA...TEMPS FM H7-H5 GRDLY RISE. SFC WNDS ALSO VEER INTO A MORE SLY DIRECTION AS SFC FNT LIFTS N OF AREA AS WRMFNT...THEREBY ENDING UPSLOPE FLOW AND ALLOWING DRIER LOW LVL AIR FM OFF WRN HI PLNS TO ADVECT NEWD. COMBO OF THE ABV WL END THE THREAT OF PCPN AND SET THE STAGE FOR ANOTHER ROUND OF HOT AND DRY WX FOR ALL OF LBF CWA BY LTR MON NGT...CONTG INTO AT LEAST FRI...WHEN ANOTHER PSBL WEAKENING OF UPR RDG OCCURS...OPENING THE DOOR TO WDLY SCT PCPN PROVIDED THAT UPR TEMPS COOL AND SFC FNT IS ABLE TO PUSH SEWD INTO CNTRL PLNS. ETA RMNS THE PREFERRED MODEL OF CHOICE FOR THIS FCST PD DUE TO ITS BTR LOW LVL RESOLUTION AND AVNS TENDENCY TO GENERATE COPIOUS AMNTS OF QPF IN AREA WHERE NO PCPN HAS FALLEN AND WHERE RECORD DROUGHT CONTS. LONGER RANGE MRF HIGHLY QUESTIONABLE FOR FRI-SUN PCPN THREAT CONSIDERING ITS SEEMINGLY PREMATURE ERROSION OF UPR RDG OVR CNTRL PLNS AS UPR LOW APPROACHES FM NW. ECMF APPEARS TO BE MORE REALISTIC IN MAINTAINING STRENGTH OF BROAD UPR RDG OVR CNTRL PLNS...SPCLY SINCE NO STG ERN PACIFIC RDG EXISTS WHICH WUD SUPPORT A SEWD PUSH OF OF COOLER AIR ALFT INTO THE NRN PLAINS. WL THEREFORE MAINTAIN A PERSISTENCE FCST FOR EXTENDED PDS OF THE FCST TIL THE ABV SCENERIO BCMS MORE DEFINED. .LBF...NONE. WERT
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:00 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 60 min |
| Aug 4, 8:33 PM CDT | Severe Thunderstorm Warning | LBF | Garfield | 57 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.